Wisconsin, 2009

Winter Storm in Wisconsin, March 8, 2009

March 8, 2009 · NWS MKX · 8 events in 8 counties and zones

A deepening surface low pressure system tracked across northern Illinois into southern lower Michigan. The low produced a band of heavy snow and gusty winds across portions of South-central and East-central Wisconsin.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A deepening surface low pressure system tracked across northern Illinois into southern lower Michigan. The low produced a band of heavy snow and gusty winds across portions of South-central and East-central Wisconsin. A period of freezing rain deposited 0.10 to 0.20 of an inch of ice before changing over to all snow. Maximum snowfall totals of 6 to 7 inches fell across northwest Fond Du Lac, Green Lake, and Marquette counties. Snow totals in the counties of Sauk, Columbia, northern Dane, Dodge, and Sheboygan were only in the 2 to 5 inch range due to a mixture of rain, sleet, and freezing rain changing to snow. There were several media reports of broken tree branches, felled trees, and some scattered power outages due to the weight of the wet snow and freezing rain along with gusty winds to 30 to 35 knots (40 mph). An isolated gust to 55 knots (64 mph) was measured at the Sheboygan County Airport (KSBM) at 1513CST. In Sheboygan County the Sheriff Department reported at least a dozen vehicle accidents due to slippery streets and driving too fast for road conditions, and there were 19 reports of trees or branches down on power-lines in this county. Near Theresa in northeast Dodge County, a roll-over resulted in one injury (indirectly related).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 8, 11:37 AM CST, 23 minutes earlier.

Area forecast discussion, Mar 8, 11:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1237 PM CDT SUN MAR 8 2009

.UPDATE...UPGRADED SEVERAL COUNTIES IN NORTHERN CWA TO WINTER
STORM WARNING DUE TO WIDESPREAD FREEZING RAIN AND ICING REPORTS.
CONCERNED 1/4 INCH OF ICE ACCUMULATION OR GREATER IS POSSIBLE BUT WITH
FREEZING RAIN CHANGING TO ALL SNOW BY MID AFTERNOON PREFERRED A
WINTER STORM WARNING VERSUS AN ICE STORM WARNING. ALSO ADDED
WASHINGTON COUNTY TO A WINTER WX ADVISORY AND CANCELLED FLASH
FLOOD WATCH FOR THAT COUNTY. CONTINUED FLASH FLOOD WATCH OVER SE
WI AND FAR SRN WI WITH 3 HR FLASH FLOOD GUIDANCE VALUES OF 1 TO
1.5 INCHES. SOME MDT RAINFALL RATES WITH INCOMING RAIN FROM IL BUT
STILL EXPECT PCPN TO INTENSIFY AND EXPAND AS CYCLOGENESIS
CONTINUES ACROSS IL.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR WIZ060-064>072.

     WINTER WEATHER ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ059-
     062-063.

     WINTER STORM WARNING UNTIL 9 PM CDT THIS EVENING FOR WIZ046-047-
     051-052-056>058.

LM...SMALL CRAFT ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR
     LMZ643>646.

     GALE WARNING FROM 5 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
     LMZ643>646.

&&

SHORT/LONG TERM...20
AVIATION/MARINE...23
Hazardous weather outlook, Mar 8, 4:01 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
501 AM CDT SUN MAR 8 2009

WIZ046-047-051-052-056>060-062>072-091015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
501 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR LATE THIS MORNING AND THIS
AFTERNOON FOR MARQUETTE...GREEN LAKE AND FOND DU LAC COUNTIES. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON JUST TO
THE SOUTH...MAINLY NORTH OF A MONROE...TO COLUMBUS...TO SHEBOYGAN
LINE. SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE POSSIBLE IN THE
WARNING AREA...WITH LIGHTER AMOUNTS TO THE SOUTH.

A FLASH FLOOD WATCH IS IN EFFECT OVER PORTIONS OF SOUTHEAST
WISCONSIN TODAY FOR ADDITIONAL HEAVY RAIN. THE RAIN MAY SWITCH TO
SNOW LATE THIS AFTERNOON OR EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY SOUTHEAST.

THE ADDITIONAL RAINFALL TODAY WILL CAUSE SOME RIVERS ACROSS
SOUTHERN WISCONSIN TO EXCEED BANKFULL AND FLOOD STAGE DURING THIS
PERIOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG LOW WILL PASS NORTHEAST THROUGH WISCONSIN ON
TUESDAY...BRINGING MORE RAINFALL...AND AGGRAVATING ANY FLOODING
THAT IS ONGOING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAIN AND SNOW REPORTS
WILL BE APPRECIATED.

LMZ643>646-091015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
501 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT STARTING MID
MORNING...FOR INCREASING NORTHEAST WINDS AND HIGH WAVES. A GALE
WARNING IS THEN IN EFFECT LATE THIS AFTERNOON AND THIS EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS AGAIN
TUESDAY THROUGH WEDNESDAY.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Marquette

When
March 8, 12:00 PM CST to 7:30 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Storm, Green Lake

When
March 8, 12:00 PM CST to 7:30 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Storm, Fond du Lac

When
March 8, 12:00 PM CST to 7:30 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Storm, Sheboygan

When
March 8, 12:00 PM CST to 7:30 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Storm, Sauk

When
March 8, 12:00 PM CST to 7:30 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Storm, Columbia

When
March 8, 12:00 PM CST to 7:30 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Storm, Dane

When
March 8, 12:00 PM CST to 7:30 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
March 8, 12:00 PM CST to 7:30 PM CST
Where
Dodge forecast zone
Injuries
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159328, 159329, 159331, 159332, 159335, 159336, 159337, 160964.